Alert archive / Georgia / Flash Flood Warnings in 1998

Flash Flood Warning 39, NWS Jacksonville, FL

March 9, 1998Atkinson County, Georgia

NWS Jacksonville, FL issued this flash flood warning at Mar 9, 1998, 12:55 AM EST for Atkinson County, Georgia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 1998, 12:55 AM EST (05:55 UTC)
Expired
Mar 9, 1998, 1:15 AM EST
In force
20 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Atkinson County, GA

The radar

The Moody AFB radar (KVAX), 47 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 5.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
1.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 8:45 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 8, 8:45 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 PM EST SUN MAR 8 1998

SQLN LN CUTTING THRU SE GA-NW FL PNSULA CONTS TO SHIFT E. SATL LOOP
HINTING AT A SPLIT IN ENERGY BEGINNING TO TAKE PLACE WITH CONVECTION
ALG THE LINE ENHANCING AS IT NEARS THE WEST CST OF THE PNSULA.
RADAR ESTIMATES HAVE RAINFALL AMTS BTN 1 AND 1 1/4 PER HR ALG SQUALL.

MOBBS

In the hours before

Special weather statement, Mar 8, 8:34 PM EST, 4 hours 21 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-090730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
834 PM EST SUN MAR 8 1998

...A TORNADO WATCH REMAINS IN EFFECT THROUGH 2 AM MONDAY MORNING
FOR THE FOLLOWING COUNTIES AND THEIR ADJACENT COASTAL WATERS. IN
SOUTHEAST GEORGIA
...APPLING...BACON...BRANTLEY...CAMDEN...CHARLTON...CLINCH...
GLYNN...PIERCE...WARE AND WAYNE.
IN NORTH FLORIDA...ALACHUA...BAKER...BRADFORD...CLAY...
COLUMBIA...DUVAL...GILCHRIST...HAMILTON...MARION...NASSAU....
PUTNAM...ST. JOHNS...SUWANNEE...UNION AND FLAGLER.

A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE
WATCH AREA. TORNADOES CAN AND DO STRIKE WITH LITTLE NOTICE...REMAIN
ALERT FOR THREATENING WEATHER THROUGH THE EVENING.

...THERE WILL BE A RISK OF SEVERE WEATHER ACROSS THE BALANCE OF
NORTH FLORIDA INTO THE EVENING HOURS...

ON THE WEATHER MAP...A DEEPENING LOW PRESSURE CENTER OVER SOUTHERN
ILLINOIS IS MOVING NORTHWARD TOWARD THE GREAT LAKES REGION. TWO
FRONTAL SYSTEMS EXTEND SOUTHWARD FROM THE LOW. THE FIRST STRETCHES
THROUGH TENNESSEE...ALABAMA...THE WESTERN FLORIDA PANHANDLE
INTO THE GULF OF MEXICO. THE SECOND STRETCHES THROUGH WESTERN
MISSISSIPPI THROUGH SOUTHCENTRAL LOUISIANA.

SEVERE WEATHER...THE AIR MASS AHEAD OF THE FIRST FRONT REMAINS VERY
UNSTABLE WITH A LINE OF STRONG TO SEVERE THUNDERSTORMS BEING
MAINTAINED ALONG AND JUST IN ADVANCE OF THE FRONT. CONDITIONS ALSO
REMAIN FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. TORRENTIAL
DOWNPOURS...FREQUENT LIGHTNING...GUSTY WIND AND SMALL HAIL WILL
ACCOMPANY THIS LINE OF THUNDERSTORMS.

RAINFALL...AS THE MAIN SQUALL LINE TRANSITS THE REGION MOST AREAS
WILL EXPERIENCE HEAVY RAINFALL. THE THREAT OF WIDESPREAD FLOODING
HAS DIMINISHED...BUT THE THREAT OF LOCAL FLOODING WILL CONTINUE
UNTIL THE MAIN SQUALL LINE PASSES.

RESIDENTS AND INTERESTS IN SOUTHEAST GEORGIA AND NORTH FLORIDA
SHOULD MONITOR LOCAL RADIO...TV...CABLE TV AND NOAA WEATHER RADIO
FOR FUTURE STATEMENTS...WATCHES AND POSSIBLE WARNINGS. WEATHER
RADIOS WITH ALARM FEATURES SHOULD BE REMAIN ACTIVATED.

SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREAS.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE INTERNET ON
THE WORLD WIDE WEB AT: HTTP://WWW.UNF.EDU/NWS/JAX (USE LOWER CASE).

MOBBS
Special weather statement, Mar 8, 8:34 PM EST, 4 hours 21 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-090730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
834 PM EST SUN MAR 8 1998

...A TORNADO WATCH REMAINS IN EFFECT THROUGH 2 AM MONDAY MORNING
FOR THE FOLLOWING COUNTIES AND THEIR ADJACENT COASTAL WATERS. IN
SOUTHEAST GEORGIA
...APPLING...BACON...BRANTLEY...CAMDEN...CHARLTON...CLINCH...
GLYNN...PIERCE...WARE AND WAYNE.
IN NORTH FLORIDA...ALACHUA...BAKER...BRADFORD...CLAY...
COLUMBIA...DUVAL...GILCHRIST...HAMILTON...MARION...NASSAU....
PUTNAM...ST. JOHNS...SUWANNEE...UNION AND FLAGLER.

A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE
WATCH AREA. TORNADOES CAN AND DO STRIKE WITH LITTLE NOTICE...REMAIN
ALERT FOR THREATENING WEATHER THROUGH THE EVENING.

...THERE WILL BE A RISK OF SEVERE WEATHER ACROSS THE BALANCE OF
NORTH FLORIDA INTO THE EVENING HOURS...

ON THE WEATHER MAP...A DEEPENING LOW PRESSURE CENTER OVER SOUTHERN
ILLINOIS IS MOVING NORTHWARD TOWARD THE GREAT LAKES REGION. TWO
FRONTAL SYSTEMS EXTEND SOUTHWARD FROM THE LOW. THE FIRST STRETCHES
THROUGH TENNESSEE...ALABAMA...THE WESTERN FLORIDA PANHANDLE
INTO THE GULF OF MEXICO. THE SECOND STRETCHES THROUGH WESTERN
MISSISSIPPI THROUGH SOUTHCENTRAL LOUISIANA.

SEVERE WEATHER...THE AIR MASS AHEAD OF THE FIRST FRONT REMAINS VERY
UNSTABLE WITH A LINE OF STRONG TO SEVERE THUNDERSTORMS BEING
MAINTAINED ALONG AND JUST IN ADVANCE OF THE FRONT. CONDITIONS ALSO
REMAIN FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. TORRENTIAL
DOWNPOURS...FREQUENT LIGHTNING...GUSTY WIND AND SMALL HAIL WILL
ACCOMPANY THIS LINE OF THUNDERSTORMS.

RAINFALL...AS THE MAIN SQUALL LINE TRANSITS THE REGION MOST AREAS
WILL EXPERIENCE HEAVY RAINFALL. THE THREAT OF WIDESPREAD FLOODING
HAS DIMINISHED...BUT THE THREAT OF LOCAL FLOODING WILL CONTINUE
UNTIL THE MAIN SQUALL LINE PASSES.

RESIDENTS AND INTERESTS IN SOUTHEAST GEORGIA AND NORTH FLORIDA
SHOULD MONITOR LOCAL RADIO...TV...CABLE TV AND NOAA WEATHER RADIO
FOR FUTURE STATEMENTS...WATCHES AND POSSIBLE WARNINGS. WEATHER
RADIOS WITH ALARM FEATURES SHOULD BE REMAIN ACTIVATED.

SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREAS.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED ON THE INTERNET ON
THE WORLD WIDE WEB AT: HTTP://WWW.UNF.EDU/NWS/JAX (USE LOWER CASE).

MOBBS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 7:13 PM ESTFlash Flood WarningJAXAppling, Bacon, Jeff Davis6 hr
Mar 8, 7:21 PM ESTSevere Thunderstorm WarningJAXWare59 min
Mar 8, 7:25 PM ESTSevere Thunderstorm WarningJAXEchols60 min
Mar 8, 9:21 PM ESTFlash Flood WarningJAXAppling, Bacon, Jeff Davis4 hr
Mar 8, 9:21 PM ESTFlash Flood WarningJAXAtkinson, Coffee4 hr
Mar 9, 12:55 AM ESTFlash Flood WarningJAXAppling, Bacon, Coffee, Jeff Davis20 min
Mar 9, 12:55 AM ESTFlash Flood WarningJAXAppling, Bacon, Coffee, Jeff Davis7 hr
Mar 9, 12:55 AM ESTFlash Flood WarningJAXAtkinson7 hr
Mar 9, 7:50 AM ESTFlash Flood WarningJAXAtkinson, Bacon, Coffee, Jeff Davis4 hr
Mar 9, 7:50 AM ESTFlash Flood WarningJAXAppling4 hr

Nearby

Flash Flood Warnings in Georgia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.